Exercising in your 70s ‘may stop brain shrinkage’ – BBC News

Exercising in your 70s may stop your brain from shrinking and showing the signs of ageing linked to dementia, say experts from Edinburgh University. Brain scans of 638 people past the age of retirement showed those who were most physically active had less brain shrinkage over a three-year period.

Source: Exercising in your 70s ‘may stop brain shrinkage’ – BBC News

Experience: I am a 91-year-old bodybuilder | Life and style | The Guardian

Charles Eugster Saturday 2 April 2011 00.02 BST Last modified on Sunday 10 January 2016 00.34 GMT Share on Pinterest Share on LinkedIn Share on Google+ Shares 1,458 Save for later My personal trainer and I are always getting into arguments about what part of my body needs the most work. I’m not happy with my abs – I have the remains of a small spare tyre – but she says my bottom is a catastrophe because it’s so flat. What we both agree on is that bodies can be remodelled, no matter how old you are. I was a very sickly child. From the age of six I had constant headaches and chronic tonsilitis. I became pale, sluggish and my growth was slow. I remember noticing one day that my best friend, who was a year younger than me, was slightly taller and that I was very upset about it.

Source: Experience: I am a 91-year-old bodybuilder | Life and style | The Guardian

Not the Same Cold Medicine on the Shelf

 

Not the Same Cold Medicine on the Shelf

You may have noticed that some familiar cold medicines that contain pseudoephedrine are now kept behind the pharmacy counter. Pseudoephedrine (“soo-doe-eh-fed-reen”) is a common ingredient in cold medicines such as Sudafed, Wal-Phed, CVS Nasal Decongestant, and others. This medicine is a decongestant. It shrinks the blood vessels in your nose which makes it easier to breathe.

Pseudoephedrine is also a major ingredient used to illegally make methamphetamine (“meth-am-fet-ah-meen”).1 Methamphetamine is a highly addictive stimulant drug. Some people call it “speed.” It makes the heart beat faster and blood pressure go up. It can lead to permanent damage to blood vessels in the brain, causing a stroke.2 Using pseudoephedrine from cold medicine, people have found a way to make methamphetamine illegally.

As a result, drug companies have replaced the pseudoephedrine with a different decongestant called phenylephrine (“fen-el-ef-rin”). Some drug makers have added “PE” to the end of the cold medicine’s name to show that it is different (Sudafed PE, Wal-Phed PE, CVS Nasal Decongestant PE, others). People generally take LESS of the medicine with phenylephrine per dose than the medicine with pseudoephedrine. For example, if you used to take two Sudafed tablets per dose, you should take only one Sudafed PE tablet.

While the ingredients are different, the packages of the medicines are very similar to one another. Sudafed and Sudafed PE (as well as other brands) both come in red and white boxes. Inside, the foil blister packs for both medicines contain small, red tablets. The similarities are so strong, they can easily be confused.

As a result, ISMP has recently received several reports of accidental overdoses of cold medicines that contain phenylephrine.

In one case, a nurse, her husband, and her children each took twice as much Sudafed PE as they should have for 3 to 4 days. All of them experienced headaches and nausea. Her husband missed a day of work because he developed irregular heartbeats and dizziness. The nurse thought her family members were taking Sudafed as they always had. After all, it looked like the same small red tablet they were used to taking. Instead, they were taking Sudafed PE which contains phenylephrine instead of pseudoephedrine.

Another man told us a pharmacy clerk (not the pharmacist) had given him the cold medicine off the shelf with phenylephrine. The clerk told the man it was “generic” for Sudafed (pseudoephedrine). The man took 2 tablets for each of 3 doses before he read the package and discovered that he was taking too much medicine.

Both pseudoephedrine and phenylephrine are safe when used as instructed. Nevertheless, if what you are taking is not what you think it is, dangerous mistakes are possible. Always read packages carefully to learn the exact main ingredients and how much to take for each dose. This is important even if the medicine is familiar to you. If you have questions, ask a pharmacist for help.